Alert archive / Utah / Red Flag Warnings in 2019

Red Flag Warning 5, NWS Salt Lake City, UT

July 11, 201915 counties in Utah

NWS Salt Lake City, UT issued this red flag warning at Jul 11, 2019, 12:13 PM MDT for 15 counties in Utah. It took effect at Jul 12, 2019, 11:00 AM MDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jul 11, 2019, 12:13 PM MDT (18:13 UTC)
In effect from
Jul 12, 2019, 11:00 AM MDT
Expired
Jul 12, 2019, 9:36 PM MDT
In force
11 hr
Issued by
NWS Salt Lake City, UT

Counties Beaver County, UT, Carbon County, UT, Duchesne County, UT, Emery County, UT, Garfield County, UT, Iron County, UT, Juab County, UT, Kane County, UT, Millard County, UT, Piute County, UT, San Juan County, UT, Sanpete County, UT, Sevier County, UT, Washington County, UT, Wayne County, UT

The radar

The Cedar City radar (KICX), 144 km from the middle of the area, began a volume at 18:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Salt Lake City I, UT (KSLC), launched 12:00Z, 6.2 hours before the alert went out and 244 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Salt Lake City I, UT at 12:00Z on 2019-07-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Salt Lake City I, UT at 12:00Z on 2019-07-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 87 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
4060 m above ground
0-6 km bulk shear
17 kt
0-1 km storm-relative helicity
87 m²/s²
0-3 km storm-relative helicity
100 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

886 
WWUS85 KSLC 111813
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
1213 PM MDT Thu Jul 11 2019

UTZ482-484-489-492>498-121200-
/O.NEW.KSLC.FW.W.0005.190712T1700Z-190713T0400Z/
/O.CON.KSLC.FW.W.0004.000000T0000Z-190712T0400Z/
Western Uintah Basin-Tavaputs Plateau-San Rafael Swell-
Central Utah West Desert-Central Utah Mountains-Henry Mountains-
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
1213 PM MDT Thu Jul 11 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 482...484...489...492...493...494...495...496...
497 AND 498...
...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM MDT FRIDAY FOR
DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE WEATHER ZONES
482...484...489...492...493...494...495...496...497 AND 498...

The National Weather Service in Salt Lake City has issued a Red
Flag Warning for dry thunderstorms and gusty outflow winds, which
is in effect from 11 AM to 10 PM MDT Friday.

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... 
  Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 492 Central Utah West 
  Desert...Fire Weather Zone 493 Central Utah Mountains...Fire 
  Weather Zone 494 Henry Mountains...Fire Weather Zone 495 Color 
  Country West Desert...Fire Weather Zone 496 Color Country 
  Mountains...Fire Weather Zone 497 Mojave Desert and Fire 
  Weather Zone 498 Grand Staircase.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended. Locally 
  strong/gusty outflow winds may contribute to rapidly spreading 
  fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms 
  developing late morning through early afternoon, lasting into 
  the evening. Little to no rainfall is expected.

* OUTFLOW WINDS...Strong/gusty winds, exceeding 40 mph, are 
  possible near thunderstorm/shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or are imminent. A combination of 
lightning...dry fuel conditions...and gusty microburst winds will 
create favorable conditions for new fire starts and extreme fire 
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
3 follow-up statements
406 
WWUS85 KSLC 120953
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
353 AM MDT Fri Jul 12 2019

UTZ482-484-489-492>498-130400-
/O.CON.KSLC.FW.W.0005.190712T1700Z-190713T0400Z/
Western Uintah Basin-Tavaputs Plateau-San Rafael Swell-
Central Utah West Desert-Central Utah Mountains-Henry Mountains-
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
353 AM MDT Fri Jul 12 2019

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM MDT THIS EVENING FOR WIND AND LOW RELATIVE HUMIDITY FOR
FIRE WEATHER ZONES 482...484...489...492...493...494...495...
496...497 AND 498...

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... 
  Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 492 Central Utah West 
  Desert...Fire Weather Zone 493 Central Utah Mountains...Fire 
  Weather Zone 494 Henry Mountains...Fire Weather Zone 495 Color 
  Country West Desert...Fire Weather Zone 496 Color Country 
  Mountains...Fire Weather Zone 497 Mojave Desert and Fire 
  Weather Zone 498 Grand Staircase.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended. Locally 
  strong/gusty outflow winds may contribute to rapidly spreading 
  fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms 
  developing late morning through early afternoon, lasting into 
  the evening. Little to no rainfall is expected.

* OUTFLOW WINDS...Strong/gusty winds, exceeding 40 mph, are 
  possible near thunderstorm/shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
710 
WWUS85 KSLC 122135 AAA
RFWSLC

URGENT - FIRE WEATHER MESSAGE...UPDATED
National Weather Service Salt Lake City UT
335 PM MDT Fri Jul 12 2019

UTZ482-484-489-492>498-130400-
/O.CON.KSLC.FW.W.0005.000000T0000Z-190713T0400Z/
Western Uintah Basin-Tavaputs Plateau-San Rafael Swell-
Central Utah West Desert-Central Utah Mountains-Henry Mountains-
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
335 PM MDT Fri Jul 12 2019

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM MDT THIS
EVENING FOR DRY THUNDERSTORMS AND GUSTY OUTFLOW WINDS FOR FIRE
WEATHER ZONES 482...484...489...492...493...494...495...496...
497 AND 498...

* AFFECTED AREA...Fire Weather Zone 482 Western Uintah Basin... 
  Fire Weather Zone 484 Tavaputs Plateau...Fire Weather Zone 489 
  San Rafael Swell...Fire Weather Zone 492 Central Utah West 
  Desert...Fire Weather Zone 493 Central Utah Mountains...Fire 
  Weather Zone 494 Henry Mountains...Fire Weather Zone 495 Color 
  Country West Desert...Fire Weather Zone 496 Color Country 
  Mountains...Fire Weather Zone 497 Mojave Desert and Fire 
  Weather Zone 498 Grand Staircase.

* IMPACTS...Any fires that develop will have the potential to 
  spread rapidly. Outdoor burning is not recommended. Locally 
  strong/gusty outflow winds may contribute to rapidly spreading 
  fires.

* THUNDERSTORMS...Isolated to scattered dry thunderstorms
  developing this afternoon, lasting into the evening. Little to 
  no rainfall is expected.

* OUTFLOW WINDS...Strong/gusty winds, exceeding 30 mph, are 
  possible near thunderstorm/shower activity.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now...or are imminent. A combination of
lightning...dry fuel conditions...and gusty microburst winds will
create favorable conditions for new fire starts and extreme fire
behavior.

&&

$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity
728 
WWUS85 KSLC 130336
RFWSLC

URGENT - FIRE WEATHER MESSAGE
National Weather Service Salt Lake City UT
936 PM MDT Fri Jul 12 2019

UTZ482-484-489-492>498-130445-
/O.CAN.KSLC.FW.W.0005.000000T0000Z-190713T0400Z/
Western Uintah Basin-Tavaputs Plateau-San Rafael Swell-
Central Utah West Desert-Central Utah Mountains-Henry Mountains-
Color Country West Desert-Color Country Mountains-Mojave Desert-
Grand Staircase-
936 PM MDT Fri Jul 12 2019

...RED FLAG WARNING IS CANCELLED FOR DRY THUNDERSTORMS AND GUSTY
OUTFLOW WINDS FOR FIRE WEATHER ZONES 482...484...489...492...
493...494...495...496...497 AND 498...

The National Weather Service in Salt Lake City has cancelled the
Red Flag Warning.

The dry thunderstorm threat and the associated outflow winds 
have ended this evening. 


$$

For more information from NOAA/National Weather Service visit...
http://weather.gov/saltlakecity

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Salt Lake City, UT wrote its last area forecast discussion before this red flag warning went out at Jul 11, 9:25 AM MDT, 2 hours 48 minutes earlier.

Area forecast discussion, Jul 11, 9:25 AM MDT, 2 hours 48 minutes before
Area Forecast Discussion
National Weather Service Salt Lake City UT
925 AM MDT Thu Jul 11 2019

.SYNOPSIS...Strong high pressure aloft centered near the four
corners region will draw an increasingly moist air mass across
Utah through the end of the week. Showers and thunderstorms will
increase in areal coverage heading into the weekend.

&&

.DISCUSSION...Moisture at mid and high levels is working its way
northward across Arizona southern Utah and into central Utah so
far this morning as the first of the monsoon takes shape over the
Desert Southwest for 2019. The limited moisture today has the
Level of Free Convection at 12000 to 16000 so the main threat of
any convection today will be strong and gusty outflow winds. This
is well handled in the current forecast. However, the threat of
any precip reaching the ground is minimal at best with base of
clouds about 12-16K ft above the valley floor.

Have updated forecast to remove threat of any showers across the
Uintas this morning as no support evident in models or from
satellite imagery.

As the convection dissipates early this evening clouds are
expected to be quite prevalent through most of the night across
the majority of the CWA. Although the sky cover was updated to
increase cloud coverage, the min temps were left untouched for
now, but most likely they will need to be bumped upward,
especially after reaching the highest temperatures of the year in
many places today.

&&

.AVIATION...South winds at KSLC are expected to switch to the
northwest during the 19-20Z timeframe with a 30 percent chance this
wind shift is delayed until as late as 23Z or so. There is a 20
percent chance the terminal is impacted by gusty and erratic outflow
winds during the 22-02Z timeframe.

&&

.SLC WATCHES/WARNINGS/ADVISORIES...
UT...Red Flag Warning until 10 PM MDT this evening for UTZ482-484-489-
     492>498.

WY...None.
&&

PUBLIC...Struthwolf
AVIATION...Seaman

For more information from NOAA's National Weather Service visit...
http://weather.gov/saltlakecity

For frequently asked questions about the Area Forecast Discussion
visit...
http://weather.gov/saltlakecity/general/afd_faqs.php

Nearby

Red Flag Warnings in Utah, 2019Every red flag warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.